Alert archive / Maryland / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2022, 4:35 PM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 12, 2022, 5:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:50 PM EDT | TSTM WND DMG | 2 Nnw Perry Hall, MD | SEVERAL LARGE TREES DOWN IN THE 11000 BLOCK OF HARFORD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:12 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
749
WUUS51 KLWX 122035
SVRLWX
MDC005-025-510-122100-
/O.NEW.KLWX.SV.W.0252.220712T2035Z-220712T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
435 PM EDT Tue Jul 12 2022
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Baltimore City in northern Maryland...
Southern Harford County in northern Maryland...
Southern Baltimore County in northern Maryland...
* Until 500 PM EDT.
* At 435 PM EDT, severe thunderstorms were located along a line
extending from near Cockeysville to near Owings Mills to near
Eldersburg, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Baltimore, Pikesville, Middle River, Cockeysville, Back River,
Millers Island, Dundalk, Towson, Essex, Randallstown, Parkville,
Owings Mills, Carney, Milford Mill, Perry Hall, Reisterstown,
Lochearn, Rosedale, Rossville and Mays Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 7635 3933 7631 3922 7640 3938 7689
3939 7688 3942 7688 3943 7690 3944 7690
3945 7688 3945 7689 3949 7686
TIME...MOT...LOC 2035Z 285DEG 56KT 3951 7670 3944 7675 3938 7692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:57 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 12, 2:57 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A cold front will pass through the region later this evening
before stalling nearby through the remainder of the work week.
High pressure will build in from the west by Friday and into
portions of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of severe thunderstorms, producing frequent lightning,
very heavy rain, and damaging winds, are aligned from south-
central Pennsylvania, across western Maryland, and into northern
West Virginia. Large hail and tornadoes are also possible during
the afternoon into this evening across much of our CWA.
Additional severe thunderstorms are imminent given the amount of
sunshine from this morning, large instability as some 0-3 km
shear. A Severe Thunderstorm Watch is in effect until 10pm for
our entire CWA. Also, a Flood Watch is in effect until midnight
tonight for much of the metro areas of Baltimore and Washington
DC and into southern MD and eastern VA. The metro areas could be
greatly impacted between 4pm and 8pm with these severe
thunderstorms.
The convection and flooding rainfall should move farther
southeast and out of our CWA late this evening and overnight.
Some convection lingering across southern MD and parts of the
central Chesapeake Bay could enhance any flooding aspect to this
afternoon and tonight's convection.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will move to the south of our CWA Wednesday. Its
close proximity to our southern waters, southern MD and eastern
VA could pose a threat for additional showers and a thunderstorm
or two. High temperatures should reach the 90 degree mark, but
with less humidity as winds turn westerly. Nighttime conditions
stay mild with lows slightly above climatology.
The front will remain just off to the south and east Thursday
into Thursday night. A slight chance for showers and
thunderstorms exists over areas of central Virginia into the
Shenandoah Valley. Otherwise, a mix of clouds and sun are in the
forecast. Highs will be a few degrees cooler than the previous
day. Winds northwest will ensure a bit less humidity for areas
farther removed from the stalled front. Seasonably mild
conditions continue overnight.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary is expected to linger to the south of the LWX CWA
area into this weekend. Locally, showers and thunderstorms are
possible with any given shortwaves that cross the area throughout
the long term period. If the front were to stall further north then
precipitation totals will likely increase but the likelihood for
this to occur at this time is lower. As the front shifts further
south late in the weekend, a cold front will approach the area by
Monday and may bring the chance for some strong to severe
thunderstorms for the afternoon and evening hours. An isolated flood
threat is also possible with PW anomalies 1 to 1.5 SD above normal.
Warm, moist air will continue throughout the period as no real
airmass changes occur through early next week before the cold front
passage.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions will become MVFR or perhaps IFR, quickly and
briefly, near MRB as severe thunderstorms move across the
terminal between 4pm and 8pm. Similar conditions could occur at
IAD, DCA, BWI, and MTN between 5pm and 9pm. CHO could feel
effects between 7pm and 10pm. Damaging winds are the primary
threat. Once convection wanes later this evening, some fog is
certainly possible tonight.
South-southwesterly flow shifts to westerly on Wednesday as a
front sags to the south. Winds will turn more northwest Thursday.
Mainly VFR conditions are expected both days although a few
lingering storms are possible around KCHO.
A few showers and thunderstorms will be possible through the long
term period each afternoon and evening with the southern terminals
having the higher likelihood for this. CIGs and Vis may be
affected during this time frame. Winds are expected to remain
calm into the weekend.
&&
.MARINE...
Small Craft Advisories remain in effect through early evening
across the southern waters. Severe thunderstorm activity could
spawn Special Marine Warnings over the waters late this
afternoon into this evening. Conditions improve later tonight
as thunderstorms exit the region. Winds become lighter Wednesday
and Thursday with the flow turning more west to northwesterly.
A few isolated storms may fire over the southern waters given a
nearby frontal boundary.
No marine hazards are expected for the weekend other than if a stray
thunderstorm were to make it to the waters.
&&
.TIDES/COASTAL FLOODING...
A south to southwesterly flow will lead to elevated anomalies
over the next few days. Some coastal sites may reach minor flood
stage over the next three to four tide cycles.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ006-011-013-014-
016>018-503>506.
VA...Flood Watch until midnight EDT tonight for VAZ052>055-057.
WV...None.
MARINE...Flood Watch until midnight EDT tonight for ANZ535.
Small Craft Advisory until 8 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...BRO
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Jul 12, 2:31 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 231 PM EDT Tue Jul 12 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is also possible. A Flood Watch for potential flash flooding is in effect from 4 PM through this evening for the DC and Baltimore metro areas, southern Maryland, and eastern Virginia. Elsewhere, an isolated instance of flooding is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is possible as well. A Flood Watch for potential flash flooding is in effect from 4 PM through this evening for portions of central Maryland. Elsewhere, An isolated instance of flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-131000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is also possible. An isolated instance of flooding is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
In the hours before
Local storm report, Jul 12, 4:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 3 S KEYSER 39.40N 78.98W
07/12/2022 M0.75 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX2204160
CASLocal storm report, Jul 12, 4:20 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG WARDENSVILLE 39.08N 78.59W
07/12/2022 HARDY WV TRAINED SPOTTER
MULTIPLE TREES AND LARGE BRANCHES SNAPPED.
&&
EVENT NUMBER LWX2204161
BKFLocal storm report, Jul 12, 4:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 SSE WARDENSVILLE 39.04N 78.57W
07/12/2022 M1.00 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX2204162
CASLocal storm report, Jul 12, 4:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 3 WNW PLEASANT WALK 39.56N 77.63W
07/12/2022 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN ALONG US-40 AT MT LENA ROAD.
&&
EVENT NUMBER LWX2204163
BKFLocal storm report, Jul 12, 4:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 3 NNW STEPHENS CITY 39.14N 78.25W
07/12/2022 M58 MPH FREDERICK VA MESONET
&&
EVENT NUMBER LWX2204164
ADSLocal storm report, Jul 12, 4:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 W PLEASANT WALK 39.54N 77.61W
07/12/2022 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN NEAR US-40 AND BOONSBORO MOUNTAIN ROAD.
&&
EVENT NUMBER LWX2204165
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:25 AM EDT | Coastal Flood Advisory | LWX | Baltimore, Harford, City of Baltimore | 6 hr |
| Jul 12, 6:34 AM EDT | Flood Watch | LWX | Anne Arundel, Baltimore, Calvert, Charles, Howard, Montgomery and 3 more | 18 hr |
| Jul 12, 1:52 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 38 min |
| Jul 12, 2:25 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Garrett | 65 min |
| Jul 12, 2:56 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 29 min |
| Jul 12, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 45 min |
| Jul 12, 3:08 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 52 min |
| Jul 12, 3:22 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 38 min |
| Jul 12, 3:48 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery, Washington | 42 min |
| Jul 12, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 40 min |
| Jul 12, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 48 min |
| Jul 12, 4:44 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick | 46 min |
| Jul 12, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford, City of Baltimore | 55 min |
| Jul 12, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| Jul 12, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 37 min |
| Jul 12, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 64 min |
| Jul 12, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 45 min |
| Jul 12, 6:40 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 19 min |
| Jul 12, 7:40 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 50 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.